Experimenting with Drugs

CAREGIVING:  I have been experimenting with drugs. No, I’m not taking recreational drugs. I’ve been attempting to dial back some of the meds I have been giving Kathy for her Huntington’s and her blood pressure. My concern and actually the concern of her doctors is that her blood pressure may be getting too low. I’m thinking (always dangerous, I know) that some of the bad experiences we have had (with falling and not being able to move) could be related to low blood pressure and not simply drowsiness. Kathy does have hypertension (AKA high blood pressure); or at least she had it until she was on all the Huntington’s meds.

She was taking Lisinopril HCTZ for a few years. It works well, especially with the other HD meds. Then Robin, her nurse at the UConn HD clinic mentioned that her hand shaking was more like an “essential tremor” that many people without HD get.  I did some “research” into treatments for essential tremors on the web and found that the preferred first treatment for it is a blood pressure beta-blocker called Inderal (Propranolol). So, I figured since she is taking a blood pressure medicine anyway maybe this Propranolol would control her hand shaking and blood pressure. Then she could feed herself and feel better about herself, etc. I asked all of her docs and her primary care doctor, Dr. Dourantes said it was worth a try.  My opinion is that it hasn’t worked on the hand tremors but we go back for a follow-up in a few weeks. This is a link showing the tremors I am talking about. Please do not share the video without my permission. I feel a little guilty that I even took it. I hope it helps someone.  Tremor video.  If you have ever taken blood pressure you can see the other dilemma in the video: her arms are shaking so much that the automatic BP arm cuff we are using can’t tell the difference between the shaking and her pulse. Some of the readings are so weird she would be dead if she had a pulse of 147.

As her Huntington’s Disease has advanced some of her newer meds have lowered her blood pressure as a “side effect.”

  • Zyprexa (Olanzapine). Although it is considered an anti-psychotic Zyprexa is used to control depression and anxiety in HD patients as well as helping to control some of the chorea and movements she has. An added “side effect” is weight gain and cholesterol and glucose problems. The weight gain is a plus for many HD patients because they tend to waste away. We have already cut the dosage down on this one.
  • Zanaflex (Tizanidine) is a muscle relaxant used for muscle spasms in Parkinson’s, MS and ALS. We were hoping it would loosen up her legs and trunk muscles as well as make it a little easier to swallow. But hypotension (Low blood pressure) is a side effect of it. Now that we have increased it this could be one of the culprits. I’m experimenting with half-doses and splitting it up.
  • Depakote (Valproic Acid) doesn’t cause low blood pressure, that I know of, but it can cause drowsiness and dizziness. It can also cause more hand shaking in higher doses. But the theory is that it helps the other meds work better in HD: Helps the Zyprexa and her Lexipro do a better job with depression, anxiety and chorea problems. But Robin said I can play with the timing of when I give it to her. The prescription says 750 mg in the morning and 500 mg at bedtime. But today, for example, I gave her 500 in the morning and at night and 250 at lunch.

I have to write it down or it is a waste of time. When I dress her in the morning I try to get a BP reading before she has 4 layers of sweaters on. I am trying to remember to give her the Zanaflex, whether it is a whole tab or half 30 minutes before she eats. But sometimes I forget. Some mornings she gets up so late that the schedule, including meds gets compressed and I have to do some adjusting anyway. Today, the first part of the day was OK although she did sleep for a long time and I had to wake her up for lunch because Dilcia was coming.

I gave Kathy a full Zanaflex right before we ate. That, I believe was a problem. I started out feeding her normally but, by the time we were halfway through dinner she was almost falling forward into the plate. I would put a spoonful of food in her mouth and wait for her to chew and swallow. Then I would try to put another spoonful in her mouth but it was still full and not chewing or swallowing. I asked her if she was full. She shook her head and said no. Then she tried to compliment me on the cooking by saying it was great and the food that was in her mouth fell out. I finally got enough of it into her and decided it would be dangerous if she started choking on it. And she did want her ice cream for dessert but we were wearing more of it I think. Tomorrow is laundry day anyway.

I did the dishes and we watched the news for a while. Then I gave her the rest of her meds: the 500 mg of Depakote and her Zyprexa. But I decided to hold back the Propranolol since she was already a little too loose. By the time I did her teeth and got her ready for bed she was doing better. Her blood pressure was readable, too. Low but not bad. So I’ll experiment some more tomorrow. A little bit of knowledge is… a little bit of knowledge.

Leave a Reply

Your email address will not be published.

%d bloggers like this: